How bad has America’s opioid crisis become? Misuse of potent prescription opioid painkillers is a national crisis. Data from the 2019 National Survey on Drug Use and Health shows that 9.7 million Americans age 12 or older misused potent prescription opioid painkillers like hydrocodone and oxycodone in the past year.
If you are afraid you have become dependent on a prescription opioid, it’s important to start detoxing immediately—but don’t go cold turkey alone. A detox regimen needs medical consultation to be safe. Increasingly, doctors are enlisting other medications in opioid use disorder treatment, medications that relieve cravings and withdrawal symptoms without being addictive themselves. Three such FDA-approved medications are buprenorphine, methadone, and naltrexone, according to the American Psychiatric Association.
“The success rates are on the order of five to six times better, at least with the near-term data, when people take a medication as part of their taper plan,” Rocco Iannucci, MD, head of the Fernside addiction recovery program at McLean Hospital in Belmont, MA, tells WebMD Connect to Care.
Why Opioid Detox Is Important
The Mayo Clinic recommends that you stop taking prescription opioids within 2 weeks or when the prescription runs out. If you’re finding it tough to stop taking the medication, then you risk serious behavioral or medical consequences, including dependency or addiction.
Specialists recommend that you work with a doctor to gradually taper off the prescription opioid over weeks or even months, safely reducing your dose while managing the pain it was intended to treat. Your body needs time to adjust to lower levels of the opioid, and then to none at all.
Opioid Withdrawal Symptoms You Can Expect
Enlarged pupils are an early sign of someone undergoing opioid detox, Iannucci says. While symptoms of opioid withdrawal vary depending on what medication you took and for how long, frequent signs and symptoms include:
- A runny nose and watery eyes
- Restlessness, anxiety, and irritability
- Heightened pain and muscle cramps
- Chills and sweating
- Stomach cramps, nausea, vomiting, and diarrhea. (“Generalizing, users are getting rid of a lot of fluids,” Iannucci says.)
- Muscle cramps and twitches
- A rapid heart rate and blood pressure spikes
And, bottom line, cravings for the opioid are one of the most powerful symptoms of withdrawal.
How Treatment Helps
An opioid taper planned with your doctor, and including constant monitoring, will minimize risks to your health. A doctor will want to:
- Regularly check your pulse, blood pressure, and body temperature.
- Take urine and blood samples.
- Monitor your dosage of treatment medication.
- Possibly prescribe other medications.
“There are a host of situations that can make opioid withdrawal dangerous and even deadly,” says Lawrence Weinstein, MD, chief medical officer at the American Addiction Centers in Brentwood, TN. “An increased heart rate as well as hypertension are symptoms of opioid withdrawal, and those can be a dangerous occurrence when combined with known or unknown physical conditions.” Despite those risks, treatment does not require a stay in a detox center in all cases; many doctors now work with opioid users on an outpatient basis.
Your doctor may also suggest combining counseling for proper medication use, stress, and early warning signs of relapse as part of your taper. After your withdrawal program ends, support groups such as Narcotics Anonymous can help with your recovery.
Get Help Now
If you or a loved one is struggling with opioid addiction, WebMD Connect to Care Advisors are standing by to help.